Alert archive / Virginia / Flash Flood Warnings in 2008
Flash Flood Warning 31, NWS Blacksburg, VA
NWS Blacksburg, VA issued this flash flood warning at Jul 5, 2008, 3:37 PM EDT for Pittsylvania County, Virginia. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 5, 2008, 3:37 PM EDT (19:37 UTC)
- Expired
- Jul 5, 2008, 6:14 PM EDT
- In force
- 3 hr
- Issued by
- NWS Blacksburg, VA
- Area
- Storm-based polygon
- Flood severity
- None
County Pittsylvania County, VA
The radar
The Roanoke radar (KFCX), 86 km from the middle of the area, began a volume at 19:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 7.6 hours before the alert went out and 43 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 271 J/kg
- Mixed-layer CIN
- -125 J/kg
- Mixed-layer LCL
- 877 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 95 m²/s²
- 0-3 km storm-relative helicity
- 111 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.6
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS51 KRNK 051941
FFWRNK
VAC143-060130-
/O.NEW.KRNK.FF.W.0031.080705T1937Z-080706T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
337 PM EDT SAT JUL 5 2008
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* FLASH FLOOD WARNING FOR...
CENTRAL PITTSYLVANIA COUNTY IN SOUTH CENTRAL VIRGINIA
* UNTIL 930 PM EDT.
* AT 330 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
VERY HEAVY RAIN FROM A THUNDERSTORM OVER THE WARNED AREA.
* THE STORM PRODUCING VERY HEAVY RAIN WILL OTHERWISE REMAIN OVER
MAINLY RURAL AREAS OF THE INDICATED COUNTY.
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS. CREEK AND STREAM BASINS THAT ARE UNDER
THE HIGHEST THREAT OF FLOODING INCLUDE CHERRYSTONE CREEK...AND THE
BANISTER RIVER BETWEEN CHATHAM AND JAVA...
PLEASE RELAY ANY REPORTS OF FLOODING INCLUDING MUDSLIDES...OR ROAD
CLOSURES TO THE NATIONAL WEATHER SERVICE IN BLACKSBURG BY CALLING
TOLL FREE...1...8 6 6...2 1 5...4 3 2 4. DELAYED REPORTS ARE WELCOME.
LAT...LON 3686 7941 3693 7920 3686 7921 3675 7935
3678 7943
TIME...MOT...LOC 1937Z 180DEG 0KT 3682 7931
$$
JDS2 follow-up statements
000
WGUS71 KRNK 052014
FFSRNK
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
412 PM EDT SAT JUL 5 2008
VAC143-060130-
/O.CON.KRNK.FF.W.0031.000000T0000Z-080706T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
PITTSYLVANIA VA-
412 PM EDT SAT JUL 5 2008
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 930 PM EDT FOR
CENTRAL PITTSYLVANIA COUNTY...
AT 409 PM EDT...THE HEAVY RAINFALL THAT WAS AFFECTING THE WARNED
AREA HAS MOVED OUT...HOWEVER WATER LEVELS ARE LIKELY TO REMAIN HIGH
ALONG THE BANISTER RIVER AND ITS TRIBUTARIES EAST OF CHATHAM THROUGH
AT LEAST 700 PM.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.
PLEASE RELAY ANY REPORTS OF FLOODING INCLUDING MUDSLIDES...OR ROAD
CLOSURES TO THE NATIONAL WEATHER SERVICE IN BLACKSBURG BY CALLING
TOLL FREE...1...8 6 6...2 1 5...4 3 2 4. DELAYED REPORTS ARE WELCOME.
LAT...LON 3686 7941 3693 7920 3686 7921 3675 7935
3678 7943
TIME...MOT...LOC 2012Z 180DEG 0KT 3682 7931
$$
JDS000
WGUS71 KRNK 052214
FFSRNK
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
613 PM EDT SAT JUL 5 2008
VAC143-052218-
/O.CAN.KRNK.FF.W.0031.000000T0000Z-080706T0130Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
PITTSYLVANIA VA-
613 PM EDT SAT JUL 5 2008
...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR CENTRAL
PITTSYLVANIA COUNTY...
THE RAINFALL OVER THE WARNED AREA ENDED AROUND 400 PM AND NO REPORTS
OF FLOODING HAVE BEEN RECEIVED.
PLEASE RELAY ANY REPORTS OF FLOODING INCLUDING MUDSLIDES...OR ROAD
CLOSURES TO THE NATIONAL WEATHER SERVICE IN BLACKSBURG BY CALLING
TOLL FREE...1...8 6 6...2 1 5...4 3 2 4. DELAYED REPORTS ARE WELCOME.
LAT...LON 3686 7941 3693 7920 3686 7921 3675 7935
3678 7943
TIME...MOT...LOC 2208Z 180DEG 0KT 3682 7931
$$
JDSWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Jul 5, 2:45 PM EDT, 52 minutes earlier.
Area forecast discussion, Jul 5, 2:45 PM EDT, 52 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 245 PM EDT SAT JUL 5 2008 .SYNOPSIS... A STATIONARY FRONT ACROSS WEST VIRGINIA INTO EASTERN TENNESSEE WILL PROVIDE THE FOCUS FOR SHOWERS AND STORMS THROUGH EARLY NEXT WEEK. ANOTHER COLD FRONT WILL APPROACH THE AREA FROM THE NORTHWEST ON WEDNESDAY THEN STALL OUT IN OUR AREA...KEEPING THE CHANCE OF SHOWERS AND STORMS THROUGH NEXT WEEK. && .NEAR TERM /THROUGH TONIGHT/... GOOD LIFT AND A LOT OF MOISTURE AVAILABLE TONIGHT. BETWEEN ONGOING SCATTERED SHOWERS AND THUNDERSTORMS AROUND 00Z AND THEN UPPER DIFFLUENCE WITH JET STREAK OVERNIGHT WILL HAVE VERY HIGH CHANCE OF RAIN. WILL ALSO KEEP MENTION OF HEAVY RAIN IN THE FORECAST SINCE SURFACE REFLECTION OF UPPER TROF WILL BE BACKING THE LOW LEVEL WINDS TO THE SOUTHEAST OR EAST FOR AT LEAST A SHORT TIME TONIGHT LEADING TO GOOD UPSLOPE CONDITIONS. WITH SURFACE DEW POINTS IN THE LOWER 60S TO LOWER 70S...WILL KEEP MINIMUM TEMPERATURES VERY MILD...AT OR ABOVE MAV GUIDANCE. && .SHORT TERM /SUNDAY THROUGH TUESDAY NIGHT/... SMALL SHORTWAVE MOVING NORTHEAST ACROSS SOUTHWEST VA WILL EXIT THE NE CORNER OF THE FORECAST AREA EARLY TOMORROW...BUT WITH UPPER LOW STILL TO OUR WEST...SCATTERED SHOWERS AND STORMS ARE AGAIN EXPECTED SUNDAY...WITH THE GREATEST COVERAGE ALONG WEAK LOW LEVEL CONVERGENCE BOUNDARY EAST OF THE BLUE RIDGE...WHERE HIGHEST POPS WERE PLACED. ISOLATED SVR WEATHER IS POSSIBLE AS BUFKIT SOUNDINGS SHOW MORE MID LEVEL DRY AIR THAN SEEN TODAY. OHIO VALLEY UPPER LOW OPENS AND SLOWLY DRIFTS NORTHEAST...BUT WE WILL AGAIN BE ON THE EAST SIDE OF THIS FEATURE MONDAY. WEAK SHORTWAVES MOVING NORTH AHEAD OF THIS FEATURE ACROSS THE FAR EASTERN PORTION OF OUR FORECAST AREA WILL ONCE AGAIN BRING SCATTERED SHOWERS AND STORMS. CAPES IN EXCESS OF 1000 J/KG ARE FORECAST IN THE EAST...BRINGING ANOTHER THREAT FOR SEVERE WEATHER. UPPER WAVE FINALLY FORECAST TO PASS EAST OF THE FORECAST AREA TUESDAY...BUT THETA-E RIDGE ADVANCING AHEAD OF NEXT SYSTEM MOVES INTO THE MOUNTAINS. THIS COMBINED WITH AFTERNOON HEATING SHOULD SPARK SCATTERED TSRA/RA...MAINLY IN THE MOUNTAINS. TEMPERATURES SHOULD GRADUALLY WARM EACH DAY...AS CLOUD COVER AND PRECIP COVERAGE LESSEN...WITH WARMEST DAY OF THE SHORT TERM PERIOD ON TUESDAY...AS SOUTHWEST FLOW BEHIND DEPARTING SHORTWAVE BRINGS WARMER 85H TEMPS. && .LONG TERM /WEDNESDAY THROUGH SATURDAY/... MAIN FORECAST FEATURE EARLY IN THE LONG TERM PERIOD IS LOW AMPLITUDE TROF THAT MOVES ACROSS SOUTHEAST CANADA/NORTHERN GREAT LAKES WEDNESDAY AND INTO NORTHERN NEW ENGLAND ON THURSDAY. AS THIS TROF MOVES EAST...A COLD FRONT WILL PUSH INTO THE AREA WEDNESDAY NIGHT. TIMING OF THIS FRONTAL PASSAGE IS SLOWER IN MOST RECENT MODEL RUNS AS IT ENCOUNTERS STRONG SOUTHEAST RIDGE. AS A RESULT...WILL PLACE HIGHER POPS IN THE MOUNTAINS AHEAD OF THIS FEATURE FOR WEDNESDAY. GFS KEEPS UPPER TROF MORE AMPLIFIED THROUGH FRIDAY...AND THUS KEEPS SFC BOUNDARY A LITTLE FURTHER SOUTH THAN ECMWF. PREFERRED ECMWF SOLUTION WHICH KEEPS FRONTAL BOUNDARY LOCATED IN THE FORECAST AREA THURSDAY AND FRIDAY. WITH UNCERTAINTY ON LOCATION OF THIS BOUNDARY...WILL KEEP POPS IN THE CHANCE CATEGORY THROUGH THE LONG TERM PERIOD. TEMPS WILL BE ABOVE NORMAL ON WEDNESDAY...BUT CLOUDS AND SOUTHEAST LOW LEVEL FRIDAY AND SATURDAY WILL BRING TEMPS DOWN SLIGHTLY TO NEAR OR SLIGHTLY BELOW NORMAL. && .AVIATION /18Z SATURDAY THROUGH THURSDAY/... SCATTERED SHOWERS AND THUNDERSTORMS WITH MVFR TO IFR CEILINGS AND VISIBILITIES WILL CONTINUE ACROSS THE FORECAST AREA THIS AFTERNOON AND EVENING AIDED BY DAYTIME HEATING AND SHORT WAVE MOVING THROUGH SOUTHWEST VIRGINIA. THERE MAY BE A LULL IN THE PRECIPITATION AFTER SUNSET WHEN CONDITIONS BRIEFLY IMPROVE TO VFR BUT A LARGE AREA OF RAIN IS EXPECTED TO CROSS THE AREA...MAINLY BETWEEN 03-09Z IN ASSOCIATION WITH ANOTHER JET STREAK AND SHORT WAVE. LOW LEVEL WINDS WILL BE EAST TO SOUTHEAST OVERNIGHT SO THE RAIN...FOG AND CLOUDS...ESPECIALLY ON THE EAST SLOPES ON THE BLUE RIDGE WILL CREATE IFR TO LIFR CEILINGS AND VISIBILITIES. ONCE THE RAIN MOVES OUT SUNDAY MORNING AND SURFACE WINDS COME AROUND TO THE SOUTH AND SOUTHWEST THE FOG AND STRATUS WILL DISSIPATE WITH VFR CEILINGS AND VISIBILITIES FOR THE REST OF THE MORNING. THE UPPER TROF IS NOT FORECAST TO MOVE EAST OF THE COUNTY WARNING AREA UNTIL TUESDAY MORNING SO EXPECT SEVERAL PERIODS OF MVFR TO IFR CONDITIONS WITH SHOWERS AND THUNDERSTORMS SUNDAY NIGHT THROUGH MONDAY NIGHT. DRY WEATHER IS EXPECTED ON TUESDAY. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && SYNOPSIS...PH NEAR TERM...AMS SHORT TERM...PH LONG TERM...PH AVIATION...AMS
Hazardous weather outlook, Jul 5, 4:42 AM EDT, 10 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 442 AM EDT SAT JUL 5 2008 NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>045-060845- ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES- YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON- CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE- PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL- APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE- GREENBRIER- 442 AM EDT SAT JUL 5 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT NUMEROUS THUNDERSTORMS ARE EXPECTED ACROSS THE REGION. THE PRIMARY THREAT FROM THESE THUNDERSTORMS WILL BE THE HEAVY RAINFALL. A FEW STORMS MAY CONTAIN DAMAGING WINDS AND FREQUENT CLOUD TO GROUND LIGHTNING. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THUNDERSTORMS ARE LIKELY SUNDAY...ESPECIALLY ALONG AND EAST OF THE BLUE RIDGE. HEAVY RAIN AND POTENTIAL FOR DAMAGING WIND WILL BE THE MAIN THREATS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED.
In the hours before
Special weather statement, Jul 5, 2:24 PM EDT, 1 hour 13 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 224 PM EDT SAT JUL 5 2008 VAZ032-033-043-044-058-051930- PATRICK-FRANKLIN-HENRY-PITTSYLVANIA-HALIFAX- INCLUDING THE CITIES OF...STUART...ROCKY MOUNT...MARTINSVILLE... DANVILLE...SOUTH BOSTON 224 PM EDT SAT JUL 5 2008 ...THUNDERSTORMS WITH TORRENTIAL DOWNPOURS... THUNDERSTORMS MOVING NORTHEAST ACROSS THE FOOTHILLS AND PIEDMONT OF SOUTHSIDE VIRGINIA WILL BRING TORRENTIAL DOWNPOURS TO PORTIONS OF THE AREA THIS AFTERNOON. SPECIFICALLY...AREAS FROM ROCKY MOUNT SOUTH TOWARD MARTINSVILLE...LOCATIONS ALONG AND EITHER SIDE OF ROUTE 57 FROM CALLANDS TO CHATHAM...AND THE TOWN OF HALIFAX EAST TO SCOTTSBURG...CAN EXPECT THE HEAVIEST RAINS. AMOUNTS UP TO ONE INCH IN LESS THAN AN HOUR ARE POSSIBLE. BE ALERT TO PONDING OF WATER ON ROADS.
The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 5, 2:27 PM EDT | Severe Thunderstorm Warning | RNK | Pittsylvania | 63 min |
Nearby
Flash Flood Warnings in Virginia, 2008Every flash flood warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.